Can TD Occur in Patients Who Never Took Typical Antipsychotics?
In this new, occasional feature on Psych Congress Network, members of the Psych Congress Steering Committee answer questions asked by audience members at Psych Congress meetings.
QUESTION: Can tardive dyskinesia (TD) occur in patients who never took typical antipsychotics but have taken atypicals?
ANSWER: There is no question that TD can be precipitated by both typical antipsychotic medications (such as haloperidol, perphenazine, to name a few) and atypical antipsychotics (such as risperidone, olanzapine, lurasidone, etc.). There is both cross-sectional and prospective data to clearly demonstrate this fact. It is however true that the rates of TD development (both yearly as well as cumulative) are lower with atypical antipsychotics, perhaps by as much as half. But the word of caution worthy of sharing here is this—because the use of atypical antipsychotics for various reasons has increased so dramatically in the last two decades, the total burden of TD caused by atypicals is quite high. It is therefore prudent to monitor all patients receiving any antipsychotic for any reason for TD, using a scale such as the Abnormal Involuntary Movement Scale (AIMS). This should be routine practice.
— Psych Congress cochair Rakesh Jain, MD, MPH, Clinical Professor, Department of Psychiatry, Texas Tech Health Sciences Center School of Medicine, Midland